Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 66, NWS Albuquerque, NM

July 26, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2018, 2:13 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 2:13 PM MDT (20:13 UTC)
Expired
Jul 26, 2018, 5:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 215 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

472 
WGUS55 KABQ 262013
FFWABQ
NMC007-262315-
/O.NEW.KABQ.FF.W.0066.180726T2013Z-180726T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
213 PM MDT THU JUL 26 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 515 PM MDT.

* At 213 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rayado and Miami. 

This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Do not enter or cross flowing water or water of unknown depth. 

&&

LAT...LON 3640 10501 3636 10477 3634 10477 3632 10498
      3632 10511 3640 10512

$$

33
1 follow-up statement
552 
WGUS75 KABQ 262305 RRA
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
505 PM MDT THU JUL 26 2018

NMC007-262315-
/O.EXP.KABQ.FF.W.0066.000000T0000Z-180726T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
505 PM MDT THU JUL 26 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 515 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3640 10501 3636 10477 3634 10477 3632 10498
      3632 10511 3640 10512

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:59 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 11:59 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Thu Jul 26 2018

.AVIATION...
18Z TAF CYCLE
A moist back door front has already pushed up to the continental
divide this morning, and a disturbance is expected to cross in
northwest and north flow aloft this afternoon and evening. Scattered
to numerous showers and thunderstorms are expected along and east of
the continental divide this afternoon and evening. Trusted mesoscale
models agree on thunderstorms congealing into a broad complex that
should travel southward from the northern mountains over central and
south central parts of the state during the evening and into the late
night hours. Wet microbursts are expected with erratic wind gusts
potentially over 50 mph. A few storms may turn severe with large hail
and damaging winds. A strong east wind is expected below canyons
opening into the central valley this evening, and it may linger for
several hours after the thunderstorm complex passes. An Airport
Weather Warning may be needed at KABQ for these strong gap winds.

44

&&

.PREV DISCUSSION...216 AM MDT Thu Jul 26 2018...
.SYNOPSIS...
A backdoor front replenishes summer time moisture helping increase
the coverage of afternoon storms today. Burn scars will once again be
at risk for localized flash flooding over the northern mountains.
Storm motion will be to the south and southeast. Friday will see
another very healthy batch of afternoon storms forming over the
higher terrain before rolling off to the south and southeast in the
evening. Greater storm coverage is expected across the southwest
mountains. Saturday will see slightly less storm activity, with
another backdoor front rejuvenating storm coverage across the east
Sunday, spreading to western New Mexico Monday.

&&

.DISCUSSION...
A backdoor bdry has pushed south into eastern NM this morning,
sparking a few isold-sct showers and storms in its wake. The front
will progress through the central mtn chain, producing a modest gap
wind around sunrise this morning. Additional moisture arrives behind
the front providing more fuel for enhanced coverage of afternoon and
evening storms. Upslope flow will favor the east slopes of the
central mtn chain this afternoon, with storms moving south and
southeast into the RGV and east-central NM in the evening. The uptick
in coverage will in-turn put burn scars across the northern mtns at
higher risk today, including Ute Park, Morris Creek, and Sardinas
Canyon burn scars. However storm motion of 15-25 mph should keep the
flash flood risk limited to burn scars and areas that have received
copious rainfall in recent days. Have foregone issuing a Flash Flood
Watch at this time given the expected isolated nature of the risk to
burn scars.

Additional moisture lingers around Friday with another round of
storms forming over the high terrain of western and central NM.
Models have been consistently depicting a semi-deformation zone
setting up over central NM and along the northeast periphery of the
upper high Friday. The forward tongue of a 250mb sub-tropical jet
wrapping around the northern periphery of the upper high is the
likely culprit. Bottom line is this will favor greater storm coverage
late in the afternoon and evening along a zone from southwest to
northeast NM. Storm motions will likely be more south to
southwesterly over the Gila and RGV. Southeast storm motion will be
favored for the northern mtns, where a second round of storms could
impact the Sangre's moving down from the CO San Juans in the evening.
Any storm will be capable of producing heavy rains and localized
flash flooding.

Saturday will see a downtrend in storm coverage with lesser moisture
to work with and the upper high trying jut back over the state. A
second backdoor front is expected to enter the northeast Sunday
bringing an uptick in storms there and across the eastern plains in
the afternoon and evening. The backdoor front gets an extra kick
from outflow and pushes through the central mtn chain Monday,
rejuvenating storm coverage over the state early next week. Long
range, models are still consistent with a sharp trough over the Great
Plains and Midwest setting up more northern flow over New Mexico.
Daily rounds of summer time storms are still expected well into next
week, with southerly storm motions.

24

&&

.FIRE WEATHER...
With high pressure poised west of NM, a disturbance aloft has
dropped over the northeast corner of the Land of Enchantment with a
surface cold front also dropping in. This front will continue
overtaking the remainder of the plains and offer and offer an
easterly upslope flow over both the central mountain chain of NM and
eventually the Continental Divide. Consequently, scattered to
numerous showers and thunderstorms will remain in the forecast for
much of the forecast area today, primarily between the Continental
Divide and the central mountain chain with stray cells periodically
developing east or west of this area. Areas in the San Juan river
basin and the far eastern plains will observe the lowest probability
for wetting rainfall, especially the former. Daytime high
temperatures will run below average in the eastern plains today,
escalating slightly above in the far western zones. This will keep
the lowest afternoon humidity in the far west where readings will
drop to, if not slightly below, 15 percent. Prevailing winds will
generally remain light to moderate, aside from some enhanced gusts
near the leading edge of the surface front and where it accelerates
through gaps/canyons within the central mountain chain. Gusty
outflow will also disrupt winds on brief, local scales. For tonight
into early Friday morning excellent RH recovery is expected for all
but the far northwestern corner of the forecast area.

Storms will be scattered to numerous again on Friday, initializing
over the higher terrain and potentially favoring an axis oriented
southwest to northeast across the forecast area. Slow-moving storms
will create locally heavy rainfall for some while the northwestern
and southeastern corners of the forecast area are left with minimal
storm prospects. As high pressure remains entrenched west of NM,
storms would generally favor the southwestern and northern mountains
on Saturday with less storm counts overall. Another disturbance
aloft will clip northeastern NM on Sunday, and a very moisture-laden
cold front will spread into the state, setting the stage for much
more widespread storm activity Sunday evening and subsequent days.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 26, 3:18 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
318 AM MDT Thu Jul 26 2018

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
318 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected each afternoon and
evening through the rest of the week into next week. Rainfall could
become heavy leading to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 26, 2:10 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
210 PM MDT THU JUL 26 2018

NMZ504-511-262045-
Northwest Highlands-Jemez Mountains-
210 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 245
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fenton Lake State Park, or 14 miles southeast of Cuba, moving south
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Jemez Springs, Fenton Lake State Park, Jemez State Monument, Jemez
Pueblo and Ponderosa.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3595 10686 3591 10664 3560 10668 3566 10700
TIME...MOT...LOC 2009Z 013DEG 17KT 3587 10678

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:53 PM MDTAreal Flood AdvisoryABQBernalillo67 min
Jul 26, 8:53 AM MDTAreal Flood AdvisoryABQCurry, Roosevelt112 min
Jul 26, 1:53 PM MDTFlash Flood WarningABQColfax3 hr
Jul 26, 2:10 PM MDTSpecial Weather StatementABQSandoval35 min
Jul 26, 2:17 PM MDTSpecial Weather StatementABQ28 min
Jul 26, 2:40 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 26, 3:32 PM MDTAreal Flood AdvisoryABQSocorro118 min
Jul 26, 4:51 PM MDTAreal Flood AdvisoryABQSocorro114 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.